Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 182, NWS Wilmington, OH

October 4, 2002Pendleton County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Oct 4, 2002, 9:03 PM EDT for Pendleton County, Kentucky. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 4, 2002, 9:03 PM EDT (01:03 UTC)
Expired
Oct 4, 2002, 10:00 PM EDT
In force
57 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Pendleton County, KY

The radar

The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 9:30 PM EDTThunderstorm Wind 50 EPeach Grove, KYTrees were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

908 
WUUS51 KILN 050103
SVRILN
KYC191-050200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
902 PM EDT FRI OCT 4 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENDLETON COUNTY IN KENTUCKY...

* UNTIL 1000 PM EDT...

* AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF BUTLER...OR ABOUT 4 MILES
  NORTH OF WILLIAMSTOWN...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUTLER...
  FALMOUTH...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 7:35 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 4, 7:35 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
735 PM EDT FRI OCT 4 2002

MORE WIDESPREAD SHOWERS JUST ABOUT OUT OF EASTERN PORTIONS OF FA
WITH SAT PIX SHOWING SOME CLEARING WORKING INTO THE WEST. LATEST
SURFACE ANALYSIS SHOWING PRE-FRONTAL TROF MOVING ACROSS INDIANA WITH
STILL A FEW SHOWERS ASSOCIATED WITH IT DOWN ALONG THE
INDIANA/KENTUCKY BORDER. THESE ARE PUSHING EAST AND MAY CLIP FAR
SOUTHERN ZONES IN A COUPLE OF HOURS SO MAY HAVE TO REARRANGE ZONES
TO ACCOUNT FOR THAT.  WILL UPDATE TO CLEAN UP WORDING AND ALLOW FOR
SOME PARTIAL CLEARING. COLD FRONT STILL DUE IN LATER TONIGHT AND
WILL LIKELY SEE SOME CLOUDS MOVE BACK IN ON THE BACK SIDE OF IT.
WILL ALSO ADJUST WINDS UP A LITTLE FOR LATER TONIGHT AS 18Z MESOETA
HANGING ON TO 20 TO 30 KT WINDS AT 925 MB THRU 09Z WITH CAA DVLPG
LATE.

.ILN...NONE.

LOTT
Hazardous weather outlook, Oct 4, 5:20 AM EDT, 15 hours 43 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...

STRONG THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED THIS AFTERNOON AND
THIS EVENING AS THE REMNANTS OF HURRICANE LILI AND A STRONG COLD
FRONT COMBINE OVER THE OHIO VALLEY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT INTO EARLY MONDAY
WHEN ANOTHER COLD FRONT CROSSES THE REGION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES.

BC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:50 PM EDTSevere Thunderstorm WarningILNGrant40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.